Information Update on 3rd Nov, 2023: The recall of Avastin 100mg/4ml has been terminated based on the report of Central Drugs Laboratory, Karachi which declared the samples as of standard quality.
|DRAP Alert No||No I/S/09-24-36|
|Action Date||September 24, 2023|
|Target Audience||1. Ophthalmologists and Endocrinologists|
2. Healthcare Professionals – Physicians, Pharmacists, and Nurses.
3. Regulatory Field Force.
4. General Public
|Problem Statement||Incidents of loss of vision in diabetic patients have been reported following treatment with Altered/Dispensed/Diluted Avastin injection. This product is approved by the Drug Regulatory Authority of Pakistan (DRAP) to treat Colorectal and other metastatic carcinomas. The use of this drug product in diabetic retinopathy or other ophthalmic conditions is one of the off-label uses and is not approved by DRAP.|
The incident is linked with the alteration/dispensing/dilution and sale of Avastin 100mg/4mL Injection under unhygienic/non-sterile conditions illegally and without any Drug Sale/Dispensing License (DSL) from Provincial Health Authority by M/s Genius Advanced Pharmaceutical Services Lahore.
|Threats to Public Health||Avastin is a registered drug of M/s. Roche Pharma in Pakistan and is available in strength of 100mg/4ml and 400mg/16ml preparations. This drug is indicated for the treatment of colorectal and other metastatic carcinomas as a VGRF (vascular endothelial growth factor) inhibitor. |
However, the use in diabetic retinopathy is an off-label use to block the growth of abnormal blood vessels in the eye. Since this drug was being dispensed/diluted/repacked in 1.25mg/0.05ml dose under unhygienic conditions and in an unapproved manner, therefore, its safety cannot be ascertained which may lead to damage and loss of vision in the patients.
The product identification details are as under: –
Therapeutic Goods Affected:-
Following is the detail of the alleged product:
|Inj. Avastin 1.25 mg/0.05ml|
Registration No. Nil
Following is the detail of DRAP approved product:
|Product Name||Suspected Batch||Manufacturer/Importer|
|Avastin 100mg/4ml Injection|
Registration No. 043004
|M/s Roche Diagnostics, Germany|
M/s Roche Pharma, Karachi.
|Action Initiated||The Regulatory field force raided the premises of M/s Genius Advanced Pharmaceutical Services, Lahore, involved in the repacking and dispensing of Avastin injection under unhygienic/non-sterile conditions. The premises have been sealed and legal proceedings have been initiated against the personnel involved.|
The Importer of the registered product has been directed to recall the suspected batches of Avastin 100mg injection from the marked immediately. The sale/distribution of registered Avastin Injection has been put on halt till verification of its quality through sampling and laboratory testing to safeguard public health. Healthcare Professionals, Pharmacists and Chemists have been directed to stop the distribution, dispensing and administration of this product immediately, and check their stocks and stop supplying this product. The remaining stocks should be quarantined and returned to the supplier/company.
|Advice for Healthcare Professionals||-DRAP requests increased vigilance at hospitals and within the supply chains of institutions/pharmacies/healthcare facilities regarding the off-label use of this product.|
-Adverse reactions or quality problems experienced with the use of these products shall be reported to the National Pharmacovigilance Centre (NPC), DRAP using Adverse Event Reporting Form or online through this link.
-Please click here for further information on problem reporting to DRAP.
|Advice for Consumers||Patients should not use this product for any ophthalmic disease and should contact their physician or healthcare provider if they have experienced any problem related to taking or using this drug product, and should report the incident to the Drug Regulatory Authority of Pakistan / National Pharmacovigilance Centre.|
All therapeutic goods must be obtained from licensed pharmacies and other authorized/licensed retail outlets. The authenticity and condition of products should be carefully checked. Seek advice from your pharmacists or other healthcare professionals in case of any doubt.